Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 20, 2016, 2:02 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jul 21, 2016, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2016, 2:02 PM PDT (21:02 UTC)
- In effect from
- Jul 21, 2016, 2:00 PM PDT
- Expired
- Jul 21, 2016, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS86 KMFR 202102 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 202 PM PDT WED JUL 20 2016 .LOW PRESSURE OFF OF THE PACIFIC NORTHWEST COAST WILL PUSH INLAND ON THURSDAY. STRONG WINDS ALOFT ARE EXPECTED TO MIX DOWN TO THE SURFACE THURSDAY AFTERNOON AND EVENING AND WILL OCCUR WITH LOW HUMIDITIES RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. CAZ285-ORZ624-625-210915- /O.UPG.KMFR.FW.A.0001.160721T2100Z-160722T0300Z/ /O.NEW.KMFR.FW.W.0001.160721T2100Z-160722T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 202 PM PDT WED JUL 20 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 285...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: NORTHERN CALIFORNIA FIRE WEATHER ZONE 285...INCLUDING THE MODOC NATIONAL FOREST...SOUTHEASTERN PORTIONS OF OREGON FIRE WEATHER ZONES 624...INCLUDING THE FREMONT NATIONAL FOREST...AND OREGON FIRE WEATHER ZONE 625. * WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 5 TO 15 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LIGHTNING STRIKES WITH LITTLE OR NO PRECIPITATION COMBINED WITH DRY FUELS CREATE CONDITIONS WHERE MANY FIRE STARTS MAY OCCUR IN A SHORT PERIOD OF TIME. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
924 WWUS86 KMFR 210807 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 107 AM PDT THU JUL 21 2016 .LOW PRESSURE OFF OF THE PACIFIC NORTHWEST COAST WILL PUSH INLAND TODAY. STRONG WINDS ALOFT ARE EXPECTED TO MIX DOWN TO THE SURFACE EAST OF THE CASCADES THIS AFTERNOON AND EVENING. THIS WILL OCCUR WITH LOW HUMIDITIES RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. CAZ285-ORZ624-625-212230- /O.CON.KMFR.FW.W.0001.160721T2100Z-160722T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 107 AM PDT THU JUL 21 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 285...624 AND 625... * AFFECTED AREA: NORTHERN CALIFORNIA FIRE WEATHER ZONE 285...INCLUDING THE MODOC NATIONAL FOREST...SOUTHEASTERN PORTIONS OF OREGON FIRE WEATHER ZONES 624...INCLUDING THE FREMONT NATIONAL FOREST...AND OREGON FIRE WEATHER ZONE 625. * WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 5 TO 15 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LIGHTNING STRIKES WITH LITTLE OR NO PRECIPITATION COMBINED WITH DRY FUELS CREATE CONDITIONS WHERE MANY FIRE STARTS MAY OCCUR IN A SHORT PERIOD OF TIME. && $$ DW VISIT US AT WWW.WEATHER.GOV/MEDFORD
842 WWUS86 KMFR 212135 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 235 PM PDT THU JUL 21 2016 CAZ285-ORZ624-625-220300- /O.CON.KMFR.FW.W.0001.000000T0000Z-160722T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 235 PM PDT THU JUL 21 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 285...624 AND 625... * AFFECTED AREA: NORTHERN CALIFORNIA FIRE WEATHER ZONE 285... INCLUDING THE MODOC NATIONAL FOREST...SOUTHEASTERN PORTIONS OF OREGON FIRE WEATHER ZONES 624...INCLUDING THE FREMONT NATIONAL FOREST...AND OREGON FIRE WEATHER ZONE 625. * WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS OF 30 TO 40 MPH. * HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 5 TO 15 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LIGHTNING STRIKES WITH LITTLE OR NO PRECIPITATION COMBINED WITH DRY FUELS CREATE CONDITIONS WHERE MANY FIRE STARTS MAY OCCUR IN A SHORT PERIOD OF TIME. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
922 WWUS86 KMFR 220258 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 758 PM PDT THU JUL 21 2016 CAZ285-ORZ624-625-220400- /O.EXP.KMFR.FW.W.0001.000000T0000Z-160722T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 758 PM PDT THU JUL 21 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 285...624 AND 625... $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 20, 8:37 AM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 8:37 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
837 AM PDT WED JUL 20 2016
.DISCUSSION...Current visible image shows clear skies over most of
the area. The exception is along the coast from Gold beach south
and in portions of the Umpqua Basin. Both of these areas should
gradually burn off this morning with mostly clear skies in the
afternoon. The weather today will be quiet with warmer
temperatures this afternoon. Out next attention will be the upper
low centered near 40m/135w. This will move towards us over the
next 24 to 36 hours and bring cooler temperatures and a slight
chance for thunderstorms mainly along the Cascades and portions of
the East Side. Also gusty winds are expected east of the Cascades.
Only a few minor adjustments were made to the forecast today,
otherwise previous forecast is still on track. -Petrucelli
&&
.AVIATION...20/12Z TAF cycle...Marine stratus with MVFR to IFR
ceilings will persist along the coast and in areas of the Umpqua
Basin early this morning. Conditions will improve during the morning
with mainly VFR expected this afternoon. Low ceilings will return to
coast and Umpqua Valley tonight into Thursday morning. VFR will
prevail elsewhere for the next 24 hours. -DW
&&
.MARINE...Updated 500 AM PDT Wednesday 20 July 2016...Broad, weak low
pressure will remain over the waters through Thursday night. This
will continue to produce light winds and seas. High pressure
builds in and a thermal trough develops along the coast Friday
with north winds beginning to increase, especially south of Cape
Blanco where advisory level winds may develop. Offshore high
pressure and a thermal trough along the coast is expected to be
the prevailing pattern over the weekend and into early next week.
North gales and very steep, wind-driven seas are likely during the
period south of Cape Blanco with small craft advisory conditions
to the north. -Wright/DW
&&
.FIRE WEATHER...Updated 630 AM PDT Wednesday 20 July 2016.
The focus remains on a cold frontal passage on Thursday. This front
will contain relatively low amounts of moisture aloft but there will
be sufficient amounts to warrant continuing the chance of afternoon
and evening showers and slight chance of thunderstorms from the
southern Oregon Cascades northeastward into northern Klamath County.
Of greater concern is low humidity levels and strong gusty westerly
winds. These conditions will be near or above critical levels east
of the Cascades with the strongest winds expected during Thursday
afternoon and evening east of the Klamath Basin. The fire weather
watch remains in effect for portions of fire weather zones 285 in
northern California, and 624 and 625 in south central Oregon.
Winds will be weaker in subsequent days but there will be a warming
trend with hot, dry, and breezy conditions expected from
Friday through the first half of next week. -DW
&&
.PREV DISCUSSION... /Issued 256 AM PDT WED JUL 20 2016/
DISCUSSION...Low clouds have filled the coastline from Florence
through Cape Blanco to just north of Gold Beach with inland
penetration to the Coos/Douglas County line. Short term model
brings low clouds into Roseburg shortly after sunrise and breaks
up the cloud layer quickly. Confidence however is not very high
that Roseburg will see extensive low clouds and a more likely
scenario would be low clouds into Sutherlin or Oakland.
The weather pattern today will again be mild with inland highs
about 5 degrees warmer than yesterday as the ridge expands
northward. A cold front is on track to bring gusty winds to the
high terrain, the Klamath/Tulelake Basin and the Goose Lake valley
Thursday afternoon. Sustained winds in those areas could be close
to 20 mph in the late afternoon through early evening. In addition
there will also be areas of instability across the Cascades from
around Crater Lake north and northeast into the northern half of
Klamath County and NW Lake County. At this point, it looks like
lightning strikes will be isolated in nature. Highs on Thursday
will fall back into the lower 80s with mid 70s possible for the
Roseburg area where extensive cloud cover is expected.
Beyond Thursday, ridging aloft will return with high temperature
climbing into the lower 90s next weekend. This is in line with the
previous forecast. Thursday night through Friday morning could see
offshore flow developing over SW Oregon mountains and western
Siskiyou mountains. Warming is expected to continue into the early
to middle of next week with middle 90s forecast for the Rogue
Valley. One thing of note is that the position of the ridge axis
is south to southwest of our forecast area. This practically shuts
down the southerly wind and models are showing the atmosphere to
be quite dry going into the weekend and next week. /FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Thursday afternoon through Thursday
evening for ORZ624-625.
CA...Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ285.
Pacific Coastal Waters...None.Nearby
Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.